Nebraska, 2008

Hail in Nebraska, July 7, 2008

July 7, 2008 · NWS GID · 8 events in 5 counties and zones

Late afternoon thunderstorms developed across portions of south central Nebraska as an upper level disturbance interacted with a slow moving surface front near the Kansas border. Winds of 60 mph and hail to the size of quarters was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$700,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Late afternoon thunderstorms developed across portions of south central Nebraska as an upper level disturbance interacted with a slow moving surface front near the Kansas border. Winds of 60 mph and hail to the size of quarters was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 7, 11:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 7, 11:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1230 PM CDT MON JUL 7 2008

.AVIATION...SURFACE FRONT LOCATED VERY NEAR THE KGRI
TERMINAL...ALONG WITH WEAK MID LEVEL FORCING...WILL SERVE AS A
FORCING MECHANISM FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THUNDERSTORM INITIATION IS EXPECTED AFTER 19Z...WITH THUNDERSTORM
ACTIVITY THEN PUSHING EAST / SOUTHEAST AWAY FROM KGRI BY 00Z. PREVAILING
SURFACE WINDS WILL REMAIN OUT OF THE SOUTHWEST PRE-FROPA...WITH
SURFACE WINDS TRANSITIONING TO THE NORTHWEST POST-FROPA...AND
EVENTUALLY THE NORTH / NORTHEAST BY EARLY MORNING TUESDAY. LOCALLY
VARIABLE SURFACE WINDS WILL INCREASE IN AND NEAR THUNDERSTORM
ACTIVITY. CLOUD BASES WILL GENERALLY BE NEAR 8000 FT AGL...WITH
BASES LOWERING TO NEAR 5000 FT AGL NEAR SHOWER AND THUNDERSTORM
ACTIVITY. BASES WILL LIFT AFTER 00Z AS CONDITIONS IMPROVE THROUGH
THE OVERNIGHT HOURS.

&&

PREV DISCUSSION... /ISSUED 400 AM CDT MON JUL 7 2008/

DISCUSSION...WATER VAPOR IMAGERY FROM THIS EARLY MORNING SHOWS A
POTENT SHORT WAVE MOVING ACROSS THE NORTHERN ROCKIES TO
INTERMOUNTAIN WEST REGION.  AHEAD OF THIS WAVE A SMALLER MCV IS
HELPING TO SUSTAIN CONVECTION ACROSS THE CENTRAL PLAINS.  QUICK
EXAMINATION OF REGIONAL SURFACE OBS SHOWS A WEAK AREA OF LOW
PRESSURE SITTING OVER NORTHWEST KANSAS TO SOUTHWEST NEBRASKA WITH A
FRONT SEEN EXTENDING NORTHEAST ACROSS SOUTH CENTRAL NEBRASKA INTO
NORTHWEST IOWA.

AS THE AREA HEADS INTO TODAY...THIS BOUNDARY ALONG WITH THE UPPER
WAVE COMING OUT OF THE ROCKIES WILL BECOME THE FOCUS FOR ADDITIONAL
THUNDERSTORMS. INITIALLY THIS MORNING...THE FRONT WILL SLIDE A
LITTLE FURTHER NORTH FROM ITS CURRENT POSITION IN RESPONSE TO THE
MCV MOVING NORTHEAST ACROSS THE REGION.  ALTHOUGH INSTABILITY BELOW
800MB WILL REMAIN CAPPED BEHIND THE BOUNDARY THROUGH MOST OF THE
MORNING HOURS...CAPE VALUES OF 400-600 J/KG AT 700-650MB WILL HAVE
MINIMAL INHIBITION AND SHOULD SUPPORT ISOLATED TO SCATTERED
CONVECTION MAINLY WEST OF A GRAND ISLAND TO ALMA LINE.

HOWEVER...AS THE MORNING PROGRESSES INTO THE AFTERNOON HOURS THE
UPPER WAVE WILL SLIDE EAST INTO THE PLAINS WHICH WILL CAUSE THE
FRONT TO BE KICKED SOUTHEAST ACROSS THE CWA.  WITH MINIMAL
INHIBITION EXISTING IN THE BOUNDARY LAYER BY EARLY AFTERNOON...THIS
SHOULD ALLOW SCATTERED TO POSSIBLY NUMEROUS THUNDERSTORMS TO FORM
ALONG THE ADVANCING FRONT BY EARLY AFTERNOON WITH THE CONVECTION
THEN PROPAGATING SLOWLY SOUTHEAST WITH THE FRONT INTO THE EVENING
HOURS. ML CAPE VALUES OF 1500 TO 2500 J/KG ARE SHOWN ALONG THE
FRONTAL BOUNDARY AND WITH EFFECTIVE BULK SHEAR AROUND 25 TO 35 KTS
NEAR THE BOUNDARY...DECENT CELL ORGANIZATION SHOULD DEVELOP AND WILL
LIKELY RESULT IN ANOTHER ROUND OF SEVERE THUNDERSTORMS.
CONVECTION SHOULD BECOME LINEAR RELATIVELY QUICK GIVEN ADVANCEMENT
OF FRONT AND MEAN STORM MOTION BEING NEARLY PARALLEL TO THE FRONT.
GIVEN THIS SETUP...DAMAGING WINDS LOOK TO BE THE BIGGEST HAZARD
ALTHOUGH SOME POCKETS OF LARGE HAIL WILL BE POSSIBLE.  THE OTHER
ISSUE AT HAND WITH THIS CONVECTION REVOLVES AROUND THE FLOODING
POTENTIAL AS PW VALUES AT AROUND 150 PERCENT OF NORMAL ALONG WITH
STORM MOTION FAVORING TRAINING OF CONVECTION LOOKS TO SET THE STAGE
FOR A THREAT FOR FLASH FLOODING.  WILL HOLD OFF FOR NOW ON ISSUING A
FLASH FLOOD WATCH...BUT DAY CREW WILL HAVE TO WATCH THIS VERY
CLOSELY. TEMPERATURE WISE...THE LOCATION AND SPEED OF THE FRONT WILL
COMPLICATE MATTERS CONSIDERABLY TODAY BUT WILL AIM FOR HIGHS IN THE
MID 80S NEAR ORD...TO THE MID 90S NEAR BELOIT.

EXPECT SOME ISOLATED CONVECTION TO LINGER INTO THE OVERNIGHT HOURS
TONIGHT TO THE EARLY MORNING HOURS ON TUESDAY ACROSS PORTIONS OF
NORTH CENTRAL KANSAS. NONETHELESS...MOST OF THE FORECAST AREA WILL
TURN DRY AFTER MIDNIGHT AS THE FRONT PUSHES SOUTH OF THE CWA.  THIS
THEN SETS THE STAGE FOR MOST OF TUESDAY AS THE FRONT WILL REMAIN
SOUTH OF THE CWA AND WILL KICK OFF ANOTHER ROUND OF CONVECTION
MAINLY SOUTH OF THE CWA ACROSS CENTRAL AND SOUTHERN KANSAS.  CAN/T
RULE OUT SOME ISOLATED CONVECTION MAKING IT FAR ENOUGH NORTH OF THE
BOUNDARY TO IMPACT AREAS SOUTH OF A JEWELL TO PLAINVILLE LINE
THROUGH EARLY AFTERNOON...BUT THE REMAINDER OF THE AFTERNOON TO
EVENING HOURS LOOK DRY.  THE LONE EXCEPTION TO THIS RULE INVOLVES
THE POTENTIAL FOR CONVECTION DEVELOPING ALONG THE FRONT RANGE REGION
OF WYOMING SPREADING EAST INTO PORTIONS OF CENTRAL NEBRASKA BY THE
AFTERNOON.  AT THIS POINT THE NAM IS THE ONLY MODEL TO SHOW THIS
TREND AND IS BASED ON CONVECTION DEVELOPING DURING THE MORNING HOURS
ALONG THE FRONT RANGE REGION THEN UNZIPPING EASTWARD INTO CENTRAL
NEBRASKA BEFORE THE INSTABILITY FADES AFTER SUNSET.  HOWEVER...THE
DEVELOPMENT OF CONVECTION ALONG THE FRONT RANGE REGION LOOKS WAY TOO
EARLY AND SHOULD BE CLOSER TO THE AFTERNOON HOURS WHICH WOULD MEAN
DECENT UNCAPPED INSTABILITY WOULD HAVE TO EXIST INTO THE LATE
EVENING TO OVERNIGHT HOURS FOR THE CONVECTION TO MAKE IT INTO
CENTRAL NEBRASKA.  HAVING UNCAPPED INSTABILITY AFTER SUNSET DOES NOT
LOOK LIKELY AND BASED ON THIS SETUP...WILL LEAVE THE FCST DRY FOR
TUESDAY AFTERNOON THROUGH EVENING.  HIGH TEMPERATURES ON TUESDAY
SHOULD BE MUCH MORE UNIFORM THAN VALUES SEEN ON MONDAY WITH READINGS
RANGING FROM THE MID TO UPPER 80S.

A QUIET WEATHER PATTERN WILL THEN TAKE HOLD OF THE AREA WEDNESDAY
INTO WEDNESDAY NIGHT AS THE FRONT BECOMES STALLED ACROSS THE
SOUTHERN PLAINS WHILE AN UPPER RIDGE BEGINS TO AMPLIFY OVER THE
INTERMOUNTAIN WEST.  THIS WILL PUT THE FORECAST AREA UNDER A HIGHLY
SUBSIDENT NORTHWEST FLOW REGIME ALOFT.  AFTERNOON HIGHS SHOULD STAY
CLOSE TO READINGS SEEN ON TUESDAY WITH MID TO UPPER 80S FORECAST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

AVIATION...BRYANT
Hazardous weather outlook, Jul 7, 4:18 AM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
518 AM CDT MON JUL 7 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
518 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON
AND EARLY EVENING AS A COLD FRONT MOVES ACROSS THE OUTLOOK AREA.
THE HIGHEST THREAT OF SEVERE WEATHER WILL EXIST AFTER 1 PM THIS
AFTERNOON NORTH OF A GENEVA NEBRASKA TO PHILLIPSBURG KANSAS LINE.
AFTER SOME WEAK THUNDERSTORMS ACROSS PORTIONS OF THE AREA THIS
MORNING...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP
EARLY THIS AFTERNOON NORTH OF THE ABOVE MENTIONED LINE. THESE
STORMS ARE THEN EXPECTED EVOLVE INTO A LINE OF SEVERE THUNDERSTORMS
THAT WILL PUSH SLOWLY SOUTHEAST INTO THE REMAINDER OF THE OUTLOOK
AREA DURING THE LATE AFTERNOON TO EVENING HOURS. A VERY UNSTABLE
AIRMASS WILL ALLOW THESE STORMS TO QUICKLY BECOME SEVERE WITH
LARGE HAIL UP TO THE SIZE OF GOLF BALLS POSSIBLE FOR AREAS MAINLY
NORTH OF A GENEVA TO PHILLIPSBURG LINE WHILE DAMAGING WINDS UP TO
70 MPH WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA. IN
ADDITION...CONDITIONS WILL BE VERY FAVORABLE FOR HEAVY RAIN TO
PRODUCE SOME AREAS OF FLASH FLOODING DURING THE MID AFTERNOON TO
MID EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A CHANCE OF THUNDERSTORMS WILL REMAIN POSSIBLE TUESDAY MORNING
INTO EARLY TUESDAY AFTERNOON FOR AREAS ALONG AND SOUTH OF A
STOCKTON TO SMITH CENTER TO SUPERIOR TO GENEVA LINE.
HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM THIS AFTERNOON...ESPECIALLY
FOR AREAS NORTH OF A GENEVA TO PHILLIPSBURG LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 7, 1:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
248 PM CDT MON JUL 7 2008

NEZ084-085-072015-
FRANKLIN-WEBSTER-
248 PM CDT MON JUL 7 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA
  WEST CENTRAL WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR FRANKLIN...OR 31
MILES NORTHEAST OF PHILLIPSBURG...AND MOVING NORTHEAST AT 29 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RIVERTON BY 300 PM CDT
  INAVALE BY 315 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BRYANT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Franklin

When
July 7, 2:00 PM CST
Where
Franklin County, 0.87 mi SE of Riverton
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
40.090, -98.760

Hail, Adams

When
July 7, 2:19 PM CST
Where
Adams County, 0.53 mi W of Roseland
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
40.470, -98.560

Hail, Webster

When
July 7, 2:47 PM CST
Where
Webster County, 5.78 mi SSW of Inavale
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
40.030, -98.710

Hail, Webster

When
July 7, 3:09 PM CST
Where
Webster County, 0.87 mi SW of Red Cloud
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.090, -98.540

Hail, Nuckolls

When
July 7, 3:48 PM CST
Where
Nuckolls County, 0.69 mi S of Bostwick
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
40.040, -98.180

Hail, Nuckolls

When
July 7, 3:58 PM CST
Where
Nuckolls County, 0.69 mi S of Superior
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Broadcast Media
Coordinates
40.020, -98.070

Hail accompanied by winds estimated at 60 mph.

Hail, Harlan

When
July 7, 6:20 PM CST
Where
Harlan County, 4.18 mi S of Harlan Co Res
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
40.010, -99.270

Hail, Harlan

When
July 7, 6:40 PM CST
Where
Harlan County, 1.59 mi E of Alma
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
40.100, -99.320

Heavy rain and pea to quarter size hail causing visibility near zero.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122018, 122019, 122020, 122021, 122022, 122023, 122025, 122026.